FROM OUR EXPERTS
Did you know that hip bursitis can mimic back pain? Even though doctors know this, 20 percent of the LBP cases caused by hip bursitis aren't properly diagnosed. There are many possible reasons for this. Hip bursitis is a painful irritation on the side of the upper part of the hip. A jelly-like sac called the bursa sits between the hipbone and a tendon. It's designed to offer a cushion for the tendon as it slides over the bone. Hip bursitis is part of a larger group of problems called greater trochanteric pain syndrome (GTPS). GTPS is most common in middle age--just about when many vague aches and pains begin. At first, the symptoms of GTPS may be too hard to pinpoint. This prevents a correct diagnosis. The painful symptoms may move down the thigh to the knee with numbness and tingling present. These symptoms are just like another problem called lumbar radiculopathy. Radiculopathy occurs when pressure from a spinal disc, tumor, or bone spur causes shooting pain and numbness down the leg...
Most of our readers (and fellow osteoarthritis sufferers) realize that this disease is not only painful but also very frustrating. When I was first diagnosed with OA approximately 12 years ago, I knew very little about it. At times, I'm not entirely sure that I'm that much more knowledgable now! When I had the first surgery to replace a joint in my foot that had deteriorated due to OA, I assumed that this was the end of it, the OA was gone, and I could continue my life as usual. Little did I realize that this was just the tiny beginning of my battle with OA! May 6, I again will be having orthopedic surgery and will have a total knee replacement .
This is my ninth surgery from the waist down due to OA. I've had several joint replacements, fusions, and even nine small joints removed from one of my feet. Amazingly, thanks to the skills of great orthopedic surgeons, I seldom even limp unless I'm having one of those horribly extra painful days!
The extra challenge now is that the dete...
Reader Question: I have osteoporosis and have been taking Fosamax for the past 3 years. I was just reading in the paper this morning that this drug was shown to cause bone fractures. Isn't this medication supposed to protect me from this? Should I stop taking it? What about the other similar drugs in the same class?
I wouldn't blame anyone for starting to worry, if you just read the news headlines. Let me give you some background and perspective on this new controversy.
It seems that that Bisphosphonates, drugs such as Alendronate ( Fosamax ), Residronate ( Actonel ), Ibandronate ( Boniva ) and Zoledronic Acid (Reclast) have been linked to many side effects over the past years. When the drug was released more then 10 years ago, it was implicated as a cause of esophagitis.
More recently, possible side effects include osteonecrosis of the jaw (i.e. bone death), muscle and joint aching (FDA warning), atrial fibrillation , and now this new report on hip fractures.
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.